Drug-Induced

Quick Facts

  • A large number of drugs are capable of causing dystonia.
     
  • In most cases, people develop an acute dystonic reaction resulting after a one-time exposure. Symptoms may include intermittent spasmodic or sustained involuntary contractions of muscles in the face, neck, trunk, pelvis, and extremities.
     
  • Acute dystonic reaction symptoms are usually transient and may be treated successfully with medications.
     
  • Another type of drug-induced dystonia is called tardive dystonia.
     
  • Tardive dystonia is a form of tardive dyskinesia, which includes involuntary movements that resemble multiple movement disorders.
     
  • Tardive dyskinesias are neurologic syndromes caused by exposure to certain drugs, namely a class of medications called neuroleptics.
     
  • Treatment includes stopping the medication that triggered the symptoms. Substitute drugs may be recommended to replace neuroleptics.
     
  • Other drugs such as benzodiazepines, adrenergic antagonists, and dopamine agonists may also be beneficial.

Click here for more information.

Accelerating Research & Inspiring Hope

The Dystonia Medical Research Foundation (DMRF) has served the dystonia community since 1976. Join us in our global effort to find a cure.